Monday, April 16, 2007

VizD Image Challenge Week of 4/16/2007

A 25-year-old man with a history of depression was brought unresponsive to your Emergency Department. He had been seen earlier in the evening at a local bar, where he got into an argument with his girlfriend. Upon returning home, his roommate noted that the patient appeared "drunk". Three hours later he was found unresponsive and breathing rapidly. His roommate called 911.

In the ED, you receive a sample of urine as seen below and perform a procedure on it.

1. What is the inciting agent that caused this patient's presentation?
2. Name two hallmark laboratory findings seen with this condition?
3. Name three agents that can be used to treat this condition?




Winner receives $5.
To submit your answer please click on "comments" below.

For more information about the contest, click here.

VizD
is a weekly contest of an interesting or pathognomonic image from emergency medicine. Its goal is to integrate learning into a fun and relaxed environment. All images are original and are posted with the consent of the patient. For more information please refer to the following link.

10 comments:

Jordan said...

1. Salicylate overdose (assuming the procedure performed on the urine was to add ferrous chloride)

2. anion gap acidosis, high serum salicylate level

3. Activated charcoal, bicarbonate, and potassium

Matt said...

The answer is:

1)Ethylene glycol ingestion
2) Anion Gap acidosis, osmolal gap
3) Alcohol (Ethanol), Fomepizole are both used to inhibit ADH. Dialysis is used to clear the serum of EG.

Love the blog.
MG
PGY-3
Columbia Presby. Med Center

Anonymous said...

ethylene glycol ingestion

acidosis, hypocalcemia

ethanol, fomepizole, bicarb

CardioNP

ERnursey said...

1. Ethylene Glycol

2. Acute renal failure and metabolic acidosis.

3. Ethanol drip, Fomepizole and Hemodialysis

Steven Imboden said...

1) Ethylene Glycol
2) Wood's Lamp makes the urine glow and Calcium Oxylate crystals appear in the urine
3) Ethanol, 4-methylpyrazole, sodium bicarb

Steven Imboden
simbod2@uiuc.edu

Charity Doc said...

this is a resident or med studs forum only right? I've been following these weekly challenge and I must say, if it's an open forum to everyone, I think I just found a way to get some cash to feed my coffee addiction.

Adam said...

charity doc,
It's open to all! However, to be fair, you can only win once in a while - maybe a coffee a month?

Remember, it is the first person to send the correct answer!

Thanks for your interest - I hope to read a submission from you soon!

Best,
Adam

Nurse Kelly said...

1) Antifreeze/ethylene glycol
2) Low arterial PH (metabolic acidosis, the reason he's breathing rapidly), hypocalcemia
3) Fomepizole, sodium bicarb, IV ethanol

Anonymous said...

I'm just a 1st year, but I'll give it a go.

1. What is the inciting agent that caused this patient's presentation?

- Ingested ethylene glycol

2. Name two hallmark laboratory findings seen with this condition?

- Elevated ion gap
- Acidic urine (add "phenylthalene to get purple urine bag")

3. Name three agents that can be used to treat this condition?

- Fomepizole
- Intravenous ethyl alcohol
- Intravenous sodium bicarb

Charity Doc said...

Adam,

I really enjoy these challenges as they really are bread and butter Emergency Medicine cases. But I think that it would be unfair for me to answer these questions. Particulary this one anyway since I am a toxicologist. BTW, one of the articles in the required LLSA readings discussed the antidotes.